Recent Posts

Archive

Tags

No tags yet.

How do you like your Eggs? Raw to Scramble: Managing the Acute Heroin Overdose


Case Presentation

A 61-year-old male with a history of colon cancer with an LLQ ostomy and HIV with a CD4 count of 88 presents to the ED via EMS with altered mental status. A worried neighbor called 911 after the man was seen yelling and stamping around his yard. There was concern that the patient was acutely intoxicated. He was asked if he took a scramble to which he replied “YEAhhhh”. The patient continued to wax and wane between extreme agitation and a near motionless state while in the ED.

  • Vitals: T 35.8C, BP 134/72, Pulse 88, Resp 14, SpO2 95% RA

  • The patient appears distressed and exam is notable for psychomotor agitation, pinpoint pupils and dry oral mucosa, and a fluctuating respiratory rate.

  • There was no evidence of head or extremity trauma

  • The patient had a normal neurological exam

  • There were no rashes or evidence of injection drug use on skin examination

Clinical Question

Should co-intoxication warrant additional observation in patients who have been resuscitated from an acute heroin overdose?

Summary of Evidence

Heroin is the well-known opioid drug made from morphine, a derivative of poppy plants. People inject, sniff, snort, or smoke heroin. The drug rapidly enters the brain and binds to opioid receptors throughout the central nervous system. Notable effects involve areas responsible for feelings of pain and pleasure as well as those controlling heart rate, sleeping, and breathing.1The drug can take the form of a white powder, a brown powder or a black sticky substance known as black tar heroin.1Many US cities have one type of heroin. However, there are some cities with multiple variants. The most popular type of heroin is known as raw. Another type is known as scramble. Some heroin is even mixed with fentanyl or common street drugs like cocaine. It therefore becomes important for the ED physician to understand these combinations, their treatments, and how they affect patient dispositions.

  • Raw is a more expensive and higher purity heroin. It is usually a Columbian sourced powder heroin.

  • Scramble is lower purity heroin that is considered to be a more traditional version.2 Raw heroin is mostly pure while scramble heroin is often mixed with different substrates like quinine, benita cooking spice, or even fentanyl.2,3,4

  • Fentanyl is a synthetic cousin of heroin--one that is much more potent, binds opioid receptors more tightly, works more quickly, and looks almost identical to heroin.

  • Cocaine mixed with heroin is called a speedball and it combines the stimulant effects of cocaine with the depressant effects of heroin, often resulting in a delayed heroin response due to the shorter half-life of cocaine.1

One of the most concerning effects of heroin use is an acute overdose. During an overdose, breathing often slows or stops. Respiratory depression is indicated by a respiratory rate of less than 12 breaths per minute.5 This decreases the amount of oxygen reaching the brain (e.g. hypoxia), and this can have short-term and long-term effects on the nervous system, including coma or permanent brain damage.1,5 Generally, drug overdose is the leading cause of injury related fatality in the United States, and respiratory failure remains a major source of morbidity and mortality. Additionally, heroin is often taken with alcohol, cocaine, or CNS depressants. Thus, the effects of these substances must be considered. Dangerous complications of heroin overdose include acute non-cardiogenic pulmonary edema or recurrent respiratory depression.6 These complications can occur quickly, so emergency medicine physicians must have a high level of suspicion in patient with a suspected acute heroin overdose.

Recommendations

Management strategies of acute heroin intoxication includes airway management, use of reversal agents, and the assessment/treatment of co-ingestions and their associated complications.5

Evaluation

  • Heroin overdose can be diagnosed clinically using the following triad

  • Unconsciousness

  • Respiratory depression

  • Pinpoint pupils

  • Consider urine toxicology to evaluate for co-ingestion

  • Note: EMS may have given the patient an initial dose of naloxone, intubated the patient, or faced other difficulties. Pay attention to the prehospital story!

Management

  • Stabilization of cardiopulmonary status

  • Airway management and continuous assessment of oxygenation and ventilation

  • Administration of naloxone, a widely used reversal agent

  • If ingestion occurred within one hour, activated charcoal may be used gastrointestinal decontamination5

Naloxone Tips

  • The goal is to support respirations and avoid withdrawal

  • Withdrawal is unpleasant and presents with non-life-threatening symptoms such as lacrimation, diaphoresis, myalgias, vomiting, diarrhea, etc.

  • A small initial dose of 0.4 mg IV/SC/IM is recommended.7,8

  • Effect reversal can be seen in as soon as two minutes, return of symptoms may be seen within 45 minutes9

  • If the first dose is infective, use increasing amounts every two to four minutes until a 10-15 mg dose is administered.10

  • Close monitoring is required

  • Recurrent toxicity may recur as the effects of naloxone may fade prior to the effects of the heroin

Disposition and Considerations

  • About 3% to 7% of treated patients require hospital admission for pneumonia, noncardiogenic pulmonary edema, or other complications.11

  • In stable patients who have been adequately resuscitated, observation is recommended for some period of time. Some recommend 4-6 hours of observation

  • This is due to the half-life of naloxone being shorter than that of heroin. This presents a risk danger for patients who want to leave immediately due to the risk of recurrent respiratory depression or other complications such as pulmonary edema.12

  • Co-intoxication history should not

be used to identify high-risk patients who require more intensive ED monitoring or prolonged observation.

  • Mirakbari et al found that in patients resuscitated from acute opioid overdose, short-term outcomes were similar for patients with pure opioid overdose and multidrug intoxications.13

  • No studies have shown that admission to the hospital in addition to 24 hours of observation are of benefit to stable patients resuscitated from heroin overdose

  • Smith et al. found that complications arising from an IV overdose of heroin are usually evident on arrival in the ED or shortly thereafter, and found no evidence on retrospective review that admission to the hospital and 24 hours of observation are of benefit to patients who are awake, alert, and lacking evidence of pulmonary complications after an IV heroin overdose.14

  • Discharge can be considered if the following conditions are met.12

  • Ambulatory without assistance

  • Oxygen saturation > 92% on room air

  • Respiratory rate > 10

  • Heart rate > 50

  • Normal temperature

  • GSC 15

References

1. National Institute on Drug Abuse. Prescription Opioids and Heroin. Natl Institutes Heal. 2014;(June 2018):1-8. doi:10.1017/CBO9781107415324.004

2. Carelle N, Piotto E, Bellanger A, Germanaud J, Thuillier A, Khayat D. Changing patient perceptions of the side effects of cancer chemotherapy. Cancer. 2002;95(1):155-163. doi:10.1002/cncr.10630

3. Ciccarone D, Ondocsin J, Mars SG. Heroin uncertainties: Exploring users’ perceptions of fentanyl-adulterated and -substituted ‘heroin.’ Int J Drug Policy. 2017;46:146-155. doi:10.1016/j.drugpo.2017.06.004

4. Gant Z, Bradley H, Hu X. Hispanics or Latinos Living with Diagnosed HIV: Progress Along the Continuum of HIV Care—United States, 2010. Morb Mortal Wkly Rep. 2014;63(40):886-890. http://www.cdc.gov/MMWr/preview/mmwrhtml/mm6340a1.htm%5Cnhttp://origin.glb.cdc.gov/mmwr/preview/mmwrhtml/mm6340a2.htm?s_cid=mm6340a2_w.

5. Parthvi R, Agrawal A, Khanijo S, Tsegaye A, Talwar A. Acute Opiate Overdose: An Update on Management Strategies in Emergency Department and Critical Care Unit. Am J Ther. 2017;0:1-8. doi:10.1097/MJT.0000000000000681

6. Angela Hua1, Stephen Haight2, Robert S. Hoffman3 and AFM. Endotracheal Intubation after Acute Drug Overdoses: Incidence, Complications, and Risk Factors. J Emerg Med Author manuscript; available PMC 2018 January 01. 2017;59(3):157-161. doi:10.2144/000114329.Functional

7. Li K, Armenian P, Mason J, Grock A. Narcan or Nar-can’t: Tips and Tricks to Safely Reversing Opioid Toxicity. Ann Emerg Med. 2018;72(1):9-11. doi:10.1016/j.annemergmed.2018.05.010

8. Fareed A, Stout S, Casarella J, Vayalapalli S, Cox J, Drexler K. Illicit opioid intoxication: Diagnosis and treatment. Subst Abus Res Treat. 2011. doi:10.4137/SART.S7090

9. Evans JM, Hogg MIJ, Lunn JN, Rosen M. Degree and Duration of Reversal by Naloxone of Effects of Morphine in Conscious Subjects. Br Med J. 1974;2(5919):589-591. doi:10.1136/bmj.2.5919.589

10. Roberts BYJR, Med NEJ. Managing Opioid Overdose in a New World. 2016;(december):2016-2018.

11. Sporer KA. Acute heroin overdose. Ann Intern Med. 1999. doi:10.7326/0003-4819-130-7-199904060-00019

12. Willman MW, Liss DB, Schwarz ES, Mullins ME. Do heroin overdose patients require observation after receiving naloxone? Clin Toxicol. 2017;55(2):81-87. doi:10.1080/15563650.2016.1253846

13. Mirakbari SM, Innes GD, Christenson J, Tilley J, Wong H. Do Co-intoxicants Increase Adverse Event Rates in the First 24 Hours in Patients Resuscitated from Acute Opioid Overdose? J Toxicol - Clin Toxicol. 2003. doi:10.1081/CLT-120026516

14. Smith DA, Leake L, Loflin JR, Yealy DM. Is admission after intravenous heroin overdose necessary? Ann Emerg Med. 1992. doi:10.1016/S0196-0644(05)81896-7

 

©2017 by Next-Level Emergency Medicine. Proudly created with Wix.com